Discussions By Condition: Medical Stories

Severe Abdominal Pain After Radiation Therapy

Posted In: Medical Stories 4 Replies
  • Posted By: JoyceandKen
  • September 7, 2007
  • 05:05 PM

My husband is a 51 year old male who two years ago was diagnosed with lung cancer. He underwent a lobectomy Dec. 2004. since the doctor's believed they got all the tumor no other treatment was necessary. One year later they did find a small reoccurence and believe it might have been left accidentally from the 1st surgery. To try and get rid of it he underwent chemo and radiation for 9 months. He is now believed to be 100% cancer free. Immediately following radiation though he developed severe abdominal cramping usually accompanied with nausea. This has now gone on for one year. He has undergone 7 bronchial scopes, a colonoscopy and more CT Scans and PET Scans than you can count and no one can find the cause of the pain. Ken ends up in the hospital, either emergency room or as an admit once to twice a month. We have now seen at least 3-4 doctor's in each specialty and the same thing is always told to us - all tests are normal. The only explanation they offer is possible nerve damage from the radiation therapy. The newest doctor is a pain specialist who has been doing radio frequency nerve blocks since June this year. What has been happening since those started is the pain comes back worse than ever when the nerve block starts to wear off. The last block one week ago didn't even really work. The only thing any of the doctor's are now willing to do (with no problem at all I might add) is prescribe huge amounts of narcotic pain killers. Usually taking 60 mgs. of morphine every 3-4 hours and demerol when that does not work. When it gets so severe he can't even stand they put him into the hospital and just start giving him these medication through I.V. therapy. But nothing is working, not even the medication. My husband has severe pain literally 24 hours a day, 7 days a week and this has been going on literally everyday for one straight year. Has anyone had the same kind of experience? We are so desperate for ideas or suggestions. We have no idea where else to turn anymore. My husband basically has no quality of life, which is so heart breaking because he conquered cancer and now suffers more than ever. All replies are greatly appreciated.

This is a second post, the first one I had submitted was sent as a guest/unregisterd and I really would like to hear back from people, so now that I registered I am resubmitting trying to be a little more detailed.

Reply Flag this Discussion

4 Replies:

  • Hi Joyce, I am a 42 yr old female, who has had cervical cancer at 39, then 2 yrs later they found a couple lymph nodes/ upper abdomen enlarged that were not good on biopsy (probably left over from the first time) , so I had to undergo the whole treatment process again of chemo and radiation. But I now have stomach and abdominal pain very severe at times. I have gone to the urgency treatment but not the ER yet. Today I thought I might have to go to the ER, but it feels better tonight. Last week I had an encoscopy, which was normal? (but there were signs of effects of radiation). I am scheduled for a colonoscopy next week. I am taking prevacid? for my stomach. But these pains are severe, and include my abdomen now. I was told once that there can be blockages from scarring in the intestines due to radiation, which is serious. But I do use the bathroom,so I don't think it's that? I feel like youare talking to me when I read your story about your husband. I will remember him in my prayers. God can do all things. I pray for his and my healing and deliverance from this pain and effects of radiation. Thank you for telling me about the nerve issue. I had not heard that. I guess radiation can effect everything it hits? God bless you and your husband, much happiness and good health to you both, in ****s name. Amen.SincerelyAJ from KY....p.s. does your husband have bowel problems too? I am curious if maybe we are experiencing the same issues?
    Anonymous 42789 Replies
    • November 6, 2007
    • 11:47 PM
    • 0
    Flag this Response
  • Hi Joyce, I am a 42 yr old female, who has had cervical cancer at 39, then 2 yrs later they found a couple lymph nodes/ upper abdomen enlarged that were not good on biopsy (probably left over from the first time) , so I had to undergo the whole treatment process again of chemo and radiation. But I now have stomach and abdominal pain very severe at times. I have gone to the urgency treatment but not the ER yet. Today I thought I might have to go to the ER, but it feels better tonight. Last week I had an encoscopy, which was normal? (but there were signs of effects of radiation). I am scheduled for a colonoscopy next week. I am taking prevacid? for my stomach. But these pains are severe, and include my abdomen now. I was told once that there can be blockages from scarring in the intestines due to radiation, which is serious. But I do use the bathroom,so I don't think it's that? I feel like youare talking to me when I read your story about your husband. I will remember him in my prayers. God can do all things. I pray for his and my healing and deliverance from this pain and effects of radiation. Thank you for telling me about the nerve issue. I had not heard that. I guess radiation can effect everything it hits? God bless you and your husband, much happiness and good health to you both, in ****s name. Amen.SincerelyAJ from KY....p.s. does your husband have bowel problems too? I am curious if maybe we are experiencing the same issues?Hello, my problem is the same as yours. I had just completed a long treatment of radiation and chemotherapy and developed this sever abdominal pain...its the pain you feel as though someone has just punched you in the stomach and knocked the wind out of you..this is what I feel. I am going to contact my oncologist to discuss this...just in case it is something worse than just the effects of the radiation. I did suspect that this was the reason as I have never felt this pain before. Thank you for the information it was very helpful!Marla Riverside, Ca.
    marlaarvizo 1 Replies
    • January 3, 2010
    • 09:00 PM
    • 0
    Flag this Response
  • I have similar pain in the abdomen with hardness at times, following radiation, chemo and surgery for cervical cancer. For a while it was the worst pain I had ever experienced, keeping me up at night. Part of the problem is definitely intestinal, as I still have enteritis from the radiation. The most effective thing has been charcoal tablets, to my surprise. But I think some of the pain comes from other tissues in my abdomen. Yoga and other exercise help. But I just seem to be uncomfortable almost every day. I find that the doctors do not seem to care much about these symptoms once they think they have licked the cancer.
    Anonymous 42789 Replies
    • January 24, 2010
    • 02:57 AM
    • 0
    Flag this Response
  • I hear you all! I am going on 6 years after surgeries, radiation and chemo. My treatment involved radiation of the nymph nodes (chimney...para aortic) and am wondering if that has the most to do with my intermittent severe stomach pain and unusual problematic bowel movements. I've wound up at the emergency department a couple of times and stayed 5 days in the hospital because of the pain. Many doctors and procedures later, everything looks "normal". Have any of you had any luck yet in figuring out what is going on??
    Anonymous 42789 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.